Things You Should Know About the Flu Vaccine
- January 16, 2018
- Medical Malpractice
This is the time of year for colds and the flu. Staying informed can help you battle them more safely, easier and may help diminish the symptoms more quickly. So, the Guajardo & Marks, LLP family wants to help keep you informed about the flu vaccine as well as many of the common over the counter cold treatments. It is important to take every medication as directed or prescribed by your doctor. The following information is simply to help keep you informed as you face the cold and flu season this year.
The Flu Vaccine: Should I Get a Flu Shot?
Even though we Texans don’t usually experience the harsh winter weather of NYC or Chicago, we still are faced with the dreaded typical winter colds, viruses and even more serious illnesses like the flu and pneumonia. So, most of us have that annual debate with ourselves and maybe even discussion with our doctors about whether or not we should get the flu shot this year. Most often the doctor “wins out”, telling us that the benefits out-weigh the possible negative side effects. So we trust them, roll-up our sleeves and get it in the arm.
Most physicians will tell you that the vaccine is largely effective in preventing or minimizing cases of the flu virus. And, that truly the purpose of the flu vaccine is to reduce the intensity of the flu virus if and when you do contract it and/or to reduce the duration of the illness. In addition, most people don’t experience any negative side-effects from the actual shot (perhaps only a sore arm for a day or so). However, it is still important to be informed about the serious side effects the vaccine can cause.
What is Guillain-Barré Syndrome?
The most significant and rarest, but also one of the most seriously dangerous side effects that may result from receiving the flu shot is Guillain-Barré Syndrome (GBS). GBS affects the peripheral nervous system. The nervous system is impacted as healthy nerve cells are actually attacked by the body’s own immune system. This usually results in weakening muscles and, in the most severe cases, paralysis may occur.
Generally, GBS affects persons approximately 50 years old and older. There have still been cases of this side effect affecting young children and even young adults. In addition, it is important to remember that severity levels of GBS range from case to case. Many patients are still mobile and can still function and live full and complete lives. However, in the most severe cases, patients require a ventilator in order to breathe and must be confined to a wheelchair with 24/7 care and assistance.
What Are the Symptoms?
When you get a flu shot, you often may experience some normal mild reactions. In fact, most doctors will tell you that you may even feel like you’re “getting a mild case of the flu”. Mild reactions are one thing. It is very important that you know how to recognize the signs of the serious side effects and know what to do when they occur. So if you, your child or a loved one experiences any of the following symptoms, seek immediate medical attention:
- You have difficulty keeping your balance or become dizzy
- Difficulty breathing and/or catching your breath/taking a deep breath
- Tingling in your fingers or toes
- Your legs start to feel weak and then slowly you start to experience the same weakness in your upper extremities
- Difficulty chewing and/or swallowing food
How Do You Decide?
How do you decide what to do? Deciding whether to get a flu vaccine is a personal and serious decision. The most dangerous adverse reactions to getting the flu vaccine are very rare. However, it is still important to educate yourself about the possible side effects and then to think carefully about how the flu vaccine could possibly affect you, your child or a loved one before making a final decision to receive or not to receive the shot. In addition, knowing all of the potential side effects and the possible reactions will allow you to be adequately prepared should you need to make the quick decisions necessary to respond in case you have a serious reaction.
Again, it is important to remember that your chances of developing GBS after receiving the flu shot are very low. But, it does happen. If it happens to you, your child or a loved one, you should know what steps to take next. First contact your medical care professional or go to your emergency room. After the situation has been stabilized, then you can explore your next steps.
What is the National Vaccine Injury Compensation Program?
What is the Vaccine Injury Compensation Program and how can it help me? The national government has created the national Vaccine Injury Compensation Program to assist those persons who have been affected by the serious side effects of vaccines. So, if you, your child or a loved one has experienced a serious medical reaction following getting the flu shot, it is possible that you may qualify for the benefits from the national Vaccine Injury Compensation Program (VICP).
Cold & Flu Season – Over the Counter Drugs and What to Watch Out For
It’s that dreaded time of year – cold and flu season. Unfortunately, it is very common during this time of year to see at least one story on the news about the dangers and side effects from overdosing on cold and flu medications. Can you really die from overdosing on cold and flu medication? Do you know what those medications are? Do you know what to watch out for?
The answer to the first question is, YES. It is possible to overdose on cold and flu medications. And, yes, you can die from that overdose. The danger and potential for serious side effects depend on the type of medication and how much is taken. Taking large amounts dextromethorphan (DXM), an ingredient that is included in many over the counter cold and flu medications, is one of the more common ways the people overdose on cold medicines. Here is a list of the very serious side effects you should be aware of:
- Impaired vision, speech, and judgment
- Confusion and disorientation
- Poor coordination and instability
- Very quick unsafe drop in body temperature
- Nausea, vomiting and diarrhea
- Abdominal pain
- Very high heart rate
- Very high blood pressure
- Bleeding in the brain
- Loss of consciousness
- Seizures resulting in permanent brain damage
Most people that overdose on Dextromethorphan or medications that contain it have no idea how serious it can be. In addition, many of the medications that contain Dextromethorphan also contain other ingredients that can also be dangerous and can also damage various internal organs if taken in large quantities.
If you notice any of these signs in someone you know has been taking large quantities of a drug containing Dextromethorphan, seek medical attention immediately:
- Pale or blue color in the face
- Nausea and vomiting
- Excessive sweating
- Very rapid or very slow heart rate
Overdosing on cold and flu medications is a bigger problem than most of us realize. It often occurs when parents give several types of medication to their children without realizing that those medications may contain some of the same ingredients.
There are so many products available to relieve cold and flu symptoms and many of them treat the same things. For example, if you were to take a multi-symptom medication like NyQuil and also take Tylenol because you have a fever or pain, you can easily overdose on Acetaminophen. It is the active ingredient in Tylenol, but it is also included in NyQuil. You may believe that it really isn’t a problem and that you’re just trying to get rid of a fever, achiness and your runny nose. But, you’re actually “over-treating” your fever and overdosing on the Acetaminophen. And, unfortunately, taking too much acetaminophen can cause liver damage. It is not safe for anyone when it is taken in excess, but it is especially dangerous for children, and this is a fairly common unintentional occurrence. Overdosing on acetaminophen is dangerous. In children, if the dosage level in the blood is toxic and it goes untreated, even for a few days, it can be fatal. It is important to remember that Acetaminophen although one of the most common drugs that can have serious side effects if you or your child take too much, it is not the only one.
Therefore, it is extremely important to read all of the labels of every medication you take or decide to give to your child every time so that you are sure you aren’t doubling up on any particular drug they contain. The best and safest way to make sure you’re not “over-medicating” yourself or your child is to take medications that only contain one ingredient. Not only will this allow you to keep track of the “medicines” you’re taking, but you will be better able to keep track of the dosages and frequency.
If you believe that you have unintentionally taken or given your child too much medication, seek immediate medical attention. You can also call the United States Poison Control 1-800-222-1222.
The signs of a possible medicine overdose include:
- Unusually tired
- Vomiting or nausea
- Labored or shallow breathing
- Abdominal pain
The team at Guajardo & Marks, LLP hopes that you and your family have a “sickness free” winter, but in case you are faced with treating a cold or the flu, we hope that you are armed with the information you need to treat it safely and that you will recover quickly. Remember: Chicken noodle soup and TLC may be just what the doctor ordered!